My experiences with Topiramate (one of the major ingredients in Qnexa)
My husband and I have caught glimpses of some recent news about the debate of Qnexa – which is a combination of Topiramate and Phentermine. I’m sure just the mention of these two drugs will bring all kinds of interesting traffic. But I thought I would post about my experiences with Topiramate specifically – because what happened to me was real and wasn’t some bizarre side effect that doesn’t really happen to most people. I can’t speak for Phentermine, as I have never taken that before.
I’ve taken Topiramate twice before. The first time was a few years ago for the treatment of migraines. I was getting them a few times a month, and my doctor was concerned that my taking “normal” migraine medication like Imitrex several times a month wasn’t a great idea. So we gave Topiramate a try (Also known as Topamax) It did a great job for my headaches. Little did I know, it also did a great job for my waistline. I was, at the time, trying to lose weight. Watching calories, exercising. During that time I was able to get my weight down to an incredible low. A number I hadn’t seen since High School! I thought it was all the exercise I was doing, and my appetite was under amazing control. But I did have some weird side effects. One I noticed was that (aside from the appetite reduction) I couldn’t taste carbonation. All carbonated beverages tasted flat to me and I stopped drinking them. Not really a bad thing – but just kind of weird. It makes you wonder what the heck is going on with the drug that makes you unable to taste carbonation! I wasn’t really aware of the biggest side effect the first time because most of my work was being sent to me by one single client, and I didn’t need to interact with anyone. Everything was done via email and Skype – so speaking wasn’t really an issue.
I stopped taking Topiramate because my doctor said there was a problem with taking it when you also use Mirena – it reduces its effectiveness. (DOH!!!) After I stopped taking it – all the weight slowly crept back on. My appetite kicked back into full swing. I had originally lost 30lbs – and before I knew it – all 30lbs came back on.
I started to take it again almost a year ago. A new doctor I was seeing didn’t think the Topiramate and Mirena together was a problem (at least initially). The side-effects came on instantly. And this time, they caused some serious problems for me. My work had shifted and I was doing a lot more client interaction. I was on the phone with clients discussing projects, explaining to them what my skills were and how I could help them, etc. But the Topiramate gave me terrible terrible brain fog. I didn’t realize what was happening at first. I thought I was going crazy. I was on the phone with a client, and I couldn’t for the life of me, gather my thoughts to explain what I did EVERY DAY. Words, ALL WORDS, were totally elusive. When I started doing some research online, I found some forums where people talked about experiencing “brain fog” while on Topirmate, and then it hit me that’s exactly what I was going through. That was it. I tossed the pills in the trash! My livelihood depended on my ability to interact with clients, and if I sounded like a moron – then my business was going to suffer.
Shortly after, my doctor contacted me and told me to stop taking Topiramate because she finally did confirm that it did reduce the effectiveness of Mirena. So that sealed the deal.
I’m sure under certain circumstances this new drug Qnexa will be the wonder-weight-loss drug some people have been waiting for. Given that the weight started coming back almost immediately after I stopped taking it (And the drug isn’t intended to be a permanent course of action) I question if it will really make a difference long term for people. I see it as kind of a temporary fix. In the same league as Jenny Craig. Once every meal isn’t specifically planned out for you, or in the case of this drug, once your appetite comes back to normal – that’s when you realize, despite all the weight your already lost – keeping it off will be probably be just as hard as it was losing in the first place. (In fact, it will probably be harder!)
I’m back to trying to lose that weight again and it’s going along, but a lot slower and more difficult than last time. I’m hoping this time once I get down to where I want to be, that I’ll be able to maintain it better than I did last time. I’m still also hoping that one day they’ll figure out a more permanent “fix” (or help) for weight troubles. (and don’t give me a story about how you just need to eat less twinkies. I’m eating very healthy and exercise for an hour 4x a week. I’m certainly living a healthy lifestyle – but the food that is made the most accessible to us is more often than not, unhealthy – and for someone like me – the “daily calorie allowance” is so low it’s practically a joke. It’s VERY DIFFICULT to stay in that calorie range and not feel hungry.)